Serotonin syndrome can occur from neurotransmitter affecting drugs such as SSRI's, MAOI's, tricyclics, 5-HPT, etc. When serotonin syndrome actually occurs it is because too much serotonin is released and the reuptake valves are blocked to prevent damage, so too much serotonin is trapped. It usually results in the individual going into a coma. Serotonin syndrome usually doesnt occur from prescribed medications because doctors give strict instructions, however it becomes dangerous when illegal drugs such as MDMA are used, and individulas are even more suseptable when using MDMA in conjunction with other things.

Symptoms associated with serotonin syndrome include:

Sternbach H. The serotonin syndrome. Am J Psychiatry 1991;148:705-13.
Mills KC. Serotonin syndrome. Am Fam Physician 1995;52:1475-82.

Serotonin syndrome may result anytime a person has too much serotonin in their nervous system for any reason. It can easily be provoked by prescription drugs: the user may be taking two such drugs that add up to a dangerously high level, she may have taken an inappropriately high dose of one or both, or she may have mixed a prescription drug with another serotonin-enhancing substance. Some people just have a bad reaction to a specific drug; I know one person who experienced disorientation and mania as a result of taking a SSRI weight-loss drug prescribed by her doctor. Even innocuous-seeming herbal medicines may raise serotonin levels, and this is especially bad because many people don't think to tell their doctor that they're taking 5-HTP or St. John's Wort when he's prescribing them prozac.

So it's probably best not to dismiss these symptoms if the individual doesn't report being on any suspicious drugs. A prompt call to the doctor or the ER is in order if they become severe. First aid is probably limited to providing reassurance and maintaining hydration.

On the other hand, serotonin syndrome is not a unitary phenomenon that usually ends in coma. Users of MDMA will recognize many of these symptoms as signs of some substandard X, but certainly nothing to freak out over. MDMA is probably a special case because it's designed to create a high level of serotonin temporarily, whereas SSRIs and other drugs are intended to have longer half-lives. With antidepressants and the like, the user's serotonin levels will slowly rise into the danger zone, and take their time going down as well.

If the individual has taken MDMA and nothing else, the proper response to moderate symptom levels is palliative care. Make sure that he is drinking sufficient water and is able to cool off adequately. High levles of serotonin disrupt the body's temperature regulation, and most MDMA-related deaths have actually been caused by overheating and dehydration (states to which most raves are sadly conducive).

Of course, you should call for medical help if he becomes uncoordinated, loses consciousness, or develops a fever-like temperature that won't go down.

Log in or registerto write something here or to contact authors.